MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX15; OXYGENATOR

TERUMO CORPORATION, ASHITAKA CAPIOX RX15; OXYGENATOR
Catalog Number CX*RX15RW30
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Codes Blood Loss (2597); No Known Impact Or Consequence To Patient (2692)
Date of Event 03/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has been returned to the manufacturing facility for evaluation.Visual inspection found no anomalies which would relate to a gas leak or insufficient gas transfer performance.The actual sample, after having been rinsed and dried, was tested for its gas transfer performance in accordance to the factory's shipping inspection protocol.No anomalies were revealed in the gas transfer performance of the actual sample, with the obtained values meeting the factory specifications.A review of the device history record and product release decision control sheets of the involved product/lot# combination was conducted with no relevant findings.A search of the complaint file found no report with the involved product code/lot# combination.The investigation result verified that the actual sample, after having been rinsed and dried, was the normal product with no issue in the gas transfer performance.Based upon the available information, the cause for the reported event cannot be definitively determined.There are many complex clinical variables that may have affected the reportedly observed conditions during the procedure.However, there is no indication that the reported event was related to a product malfunction or defect.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as: "a phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improme the performance.Increase gas flow rate, to 15 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported insufficient gas exchange in the capiox device.Follow up communication with the user facility confirmed the following information: four and a half hours into the procedure the oxygenator device started to fail; po2 10-12kpa at 100% fio2; the patient, still cooled, finished the procedure, rewarmed and came off bypass; the oxygenator was then swapped out in case they needed to go back to bypass; the initial procedure was to close a hole in the heart but went on to involve a valve procedure as well; the patient had a previous biliary atresia surgery and abnormal liver protein profile; blood loss was reported but the amount of blood loss is unknown; and the procedure was completed successfully.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 for mfg.Report no.9681834-2016-00068 to correct the information that was initially reported.The brand name was initially reported as capiox rf15, the correct brand name is capiox rx15.
 
Event or Problem Description

Brand Name
CAPIOX RX15
Common Device Name
OXYGENATOR
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key5545440
Report Number9681834-2016-00068
Device Sequence Number19037797
Product Code DTZ
UDI-Device Identifier04987350771056
UDI-Public04987350771056
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K051997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Catalogue NumberCX*RX15RW30
Device Lot Number140807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/04/2016
Supplement Report FDA Received Date04/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight20